I last dealt with anaphylactic shock (severe allergic reaction) in a car park. The lady didn’t have an adrenalin shot, because she’d never had a reaction before, so
I gave her antihistamines, which stopped her deteriorating until she received full treatment.
Symptoms develop when an allergen (foreign protein) causes the release of histamine. A cascade of potentially catastrophic symptoms can occur, some of which are immediate; others are delayed by half an hour or more. Without emergency treatment, these can be fatal. Triggers include foods (especially nuts, milk, seafood, egg, soy and wheat); insect venom (such as bee stings); antibiotics (particularly penicillin); drugs (including ibuprofen and aspirin); and hair dye. In many cases, no cause is found.
You may see rapid swelling of the tongue and airways, wheezing and breathing difficulties, heart rhythm abnormalities and a fall in blood pressure. The person may also collapse. Rapid treatment with adrenalin, antihistamines and corticosteroids is life-saving in 98% of cases. Call an ambulance, remove any trigger (such as a bee sting) and lie the person flat or let them sit if they’re having difficulty breathing.
Administer their adrenalin auto-injector, if they have one (you’ll find instructions on the side), or help them do this themselves. If symptoms don’t ease, give a second injection after five to 10 minutes. Even if the person seems to recover, they will need hospital treatment to prevent a relapse several hours later.